Article

Serious carbamazepine-induced hypersensitivity reactions associated with the HSP70 gene cluster

Department of Pharmacology and Therapeutics, The University of Liverpool, Sherrington Building, Ashton Street, Liverpool, UK.
Pharmacogenetics and Genomics (Impact Factor: 3.45). 05/2006; 16(4):287-96. DOI: 10.1097/01.fpc.0000189800.88596.7a
Source: PubMed

ABSTRACT The use of carbamazepine (CBZ), the most commonly prescribed antiepileptic drug, is hampered by the occurrence of severe, potentially lethal hypersensitivity reactions. The pathogenesis of hypersensitivity is not yet known, but immune mechanisms are involved. Predisposition to CBZ hypersensitivity is likely to be genetically determined, and genes within the major histocompatibility complex (MHC) have been implicated. The heat shock protein (HSP70) gene cluster is located in the MHC class III region.
Using a case-control study design, we compared 61 patients with CBZ hypersensitivity (22 with a severe reaction) to 44 patients on CBZ with no signs of hypersensitivity and 172 healthy controls. The genotyping strategy involved identification of common and rare single nucleotide polymorphisms (SNPs) within the HSP70 gene cluster by sequencing, estimation of linkage disequilibrium (LD) and haplotype structure, and thereafter, analysis of SNP/haplotype frequencies in the cases and controls. Population substructure was evaluated by genotyping of 34 microsatellites.
Twenty-five SNPs were detected across the three HSP70 genes. Analyses revealed that alleles G, T and C at the SNPs HSPA1A +1911 C/G, HSPA1A +438 C/T and HSPA1L +2437 T/C, respectively, were associated with protection from serious hypersensitivity reactions to CBZ, with the associated alleles falling on a common haplotype. We were unable to detect the presence of population stratification in our patients and controls.
Our data show that HSP70 gene variants are associated with serious CBZ hypersensitivity reactions, but whether this is causal or reflects LD with another gene within the MHC requires further study.

1 Follower
 · 
111 Views
  • Source
    • "In addition, no other HLA-B allele, except for HLA-B*1502, was significantly associated with CBZ-induced SJS/TEN. Similar to previous reports (Hung et al., 2006; Locharernkul et al., 2008), the presence of HLA-B*1502 in our CBZ-tolerant controls supports the view that although HLA-B*1502 is necessary for the initiation of SJS/TEN induced by CBZ, there may also be other determinants involved in the etiology of these SCADR such as genetic polymorphisms of the tumor necrosis factor alpha (TNF-a) promoter (Pirmohamed et al., 2001), heat shock protein 70 (Alfirevic et al., 2006), or T-cell receptor (TCR) (Gerber & Pichler, 2006). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Carbamazepine (CBZ) has been reported as the most common culprit drug for Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) in several Asian countries including Thailand. A strong association between HLA-B*1502 and CBZ-induced SJS/TEN has been reported in Han Chinese but not in Caucasian and Japanese populations. A case-control study was conducted to determine whether HLA-B*1502 is a valid pharmacogenetic test for SJS/TEN caused by CBZ in a Thai population. Among 42 CBZ-induced patients with SJS/TEN, 37 (88.10%) patients carried the HLA-B*1502 while only 5 (11.90%) of the CBZ-tolerant controls had this allele. The risk of CBZ-induced SJS/TEN was significantly higher in the patients with HLA-B*1502, with an odds ratio (OR) of 54.76 [95% confidence interval (CI) 14.62-205.13, p = 2.89 x 10(-12)]. The sensitivity and specificity of HLA-B*1502 for prediction of CBZ-induced SJS/TEN were 88.10%. By assuming a 0.27% as a prevalence rate of CBZ-induced SJS/TEN in a Thai population, the positive predictive value (PPV) and negative predictive value (NPV) of the HLA-B*1502 were 1.92% and 99.96%. Results from this study suggest that HLA-B*1502 may be a useful pharmacogenetic test for screening Thai individuals who may be at risk for CBZ-induced SJS and TEN.
    Epilepsia 03/2010; 51(5):926-30. DOI:10.1111/j.1528-1167.2010.02533.x · 4.58 Impact Factor
  • Source
    • "Overall, these data suggest that genetic susceptibility may account for the much higher incidence of CBZ-induced SJS in Chinese compared with whites. The role of ethnicity in these reactions is emphasized by recent data confirming that an association between CBZ-induced SJS and the HLA-B * 1502 allele is present in Asians (Lonjou et al., 2006), but does not appear to occur in whites (Alfirevic et al., 2006a; Lonjou et al., 2006). As research in this area advances rapidly, it is likely that genetic testing will become an important tool to identify patients at risk for idiosyncratic reactions. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Idiosyncratic drug reactions may be defined as adverse effects that cannot be explained by the known mechanisms of action of the offending agent, do not occur at any dose in most patients, and develop mostly unpredictably in susceptible individuals only. These reactions are generally thought to account for up to 10% of all adverse drug reactions, but their frequency may be higher depending on the definition adopted. Idiosyncratic reactions are a major source of concern because they encompass most life-threatening effects of antiepileptic drugs (AEDs), as well as many other reactions requiring discontinuation of treatment. Based on the underlying mechanisms, idiosyncratic reactions can be differentiated into (1) immune-mediated hypersensitivity reactions, which may range from benign skin rashes to serious conditions such as drug-related rash with eosinophilia and systemic symptoms; (2) reactions involving unusual nonimmune-mediated individual susceptibility, often related to abnormal production or defective detoxification of reactive cytotoxic metabolites (as in valproate-induced liver toxicity); and (3) off-target pharmacology, whereby a drug interacts directly with a system other than that for which it is intended, an example being some types of AED-induced dyskinesias. Although no AED is free from the potential of inducing idiosyncratic reactions, the magnitude of risk and the most common manifestations vary from one drug to another, a consideration that impacts on treatment choices. Serious consequences of idiosyncratic reactions can be minimized by knowledge of risk factors, avoidance of specific AEDs in subpopulations at risk, cautious dose titration, and careful monitoring of clinical response.
    Epilepsia 08/2007; 48(7):1223-44. DOI:10.1111/j.1528-1167.2007.01041.x · 4.58 Impact Factor
  • Source
    The Pharmacogenomics Journal 02/2002; 2(5):273. DOI:10.1038/sj.tpj.6500142 · 5.51 Impact Factor
Show more